Keywords: Caffeine, Energy Drinks, Overdose, Tox, Pediatrics (PubMed Search)
Pediatric Caffeine Overdose
As the in-service draws closer and the hours to study wind down, I find myself becoming more and more of a caffeine enthusiast. While a No-Doz or Diet Mt. Dew may put a little more pep in my step, the caffeine found in energy drinks, caffeine pills, and diet supplements can quickly result in an dangerous overdose in a young child.
Caffeine Overdose Presentation- Sympathomimetic Toxidrome
Available Sources of Caffeine-
Management- treat the symptoms (metabolic, cardiovascular, and neurologic)
Good Luck on the In-Service!
Jones, Maya A., and Elizabeth R. Alpern. "A 16-Month-Old Girl With Irritability After Ingesting White Pills." Pediatric emergency care 30.1 (2014): 69-71.
Wolk, Brian J., Michael Ganetsky, and Kavita M. Babu. "Toxicity of energy drinks." Current opinion in pediatrics 24.2 (2012): 243-251.